Alabama, 2005

Damaging Wind in Alabama, April 21, 2005

April 21, 2005 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 21, 2:13 PM CST, 19 minutes earlier.

Area forecast discussion, Apr 21, 2:13 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT THU APR 21 2005

.DISCUSSION...

THUNDERSTORMS TODAY FORMED IN THE INCREASINGLY UNSTABLE AIR...ALONG
AND JUST SOUTH OF THE OUTFLOW BOUNDARY LEFT OVER FROM THE MCS
REMNANTS THAT MOVED INTO NORTH ALABAMA OVERNIGHT.  LOTS OF REPORTS
OF 1/2 INCH HAIL.  AS OF 3 PM THIS AFTERNOON...OUFLOW (AND BAND OF
STRONGEST CONVECTION) STRETCHED IN AN ARC FROM EASTERN TUSCALOOSA
COUNTY...SOUTH AND EAST TO ELMORE AND LEE COUNTIES.  I EXPECT THE
RAIN TO CONTINUE TO PUSH TO THE SOUTH THIS EVENING...AND SHOULD
EVENTUALLY DECREASE IN COVERAGE AND INTENSITY THIS EVENING AFTER
THE SUN GOES DOWN.  FIRST PERIOD POPS TONIGHT WILL BE LARGELY
DEPENDENT ON RADAR TRENDS AT FORECAST RELEASE TIME.  HIGHEST POPS
WILL BE FROM I-65 EAST AND I-85 SOUTH.  MY GUT FEELING IS THAT ONCE
THIS ACTIVITY ENDS...THAT SHOULD BE IT FOR THE REST OF THE NIGHT.

MODEL SOLUTIONS FOR TOMORROW PAINTING AN INCREASINGLY CONDUCIVE
ENVIRONMENT FOR SEVERE THUNDERSTORMS...AS EVIDENCED BY SPC DAY 2
OUTLOOK FOR MODERATE RISK.  LEFTOVER BOUNDARIES FROM TODAY COULD
PLAY A ROLE (SUCH AS GETTING CONVECTION GOING EARLIER IN THE DAY).
OTHERWISE...CURRENT SCENARIO EXPECTED IS THAT OF SEVERE
THUNDERSTORMS DEVELOPING WEST/NORTHWEST OF ALABAMA TOMORROW
AFTERNOON (WHILE WE WARM UP AND DESTABILIZE UNDER PARTLY SUNNY
SKIES)...AND THEN MOVING INTO OUR AREA LATE TOMORROW AFTERNOON OR
TOMORROW EVENING.  STORMS SHOULD ARRIVE HERE IN THE FORM OF A LINE.
DAMAGING WINDS WILL BE THE PRIMARY THREAT -- HOWEVER THIS COULD BE
ONE OF THOSE ENHANCED/WIDESPREAD DAMAGING WIND TYPE OF EVENTS.  BEST
THREAT IN OUR AREA APPEARS TO BE IN THR NORTHERN PART...NEARER TO
THE BETTER UPPER LEVEL SUPOPRT.

EXPECT STORMS TO PUSH OUT OF MOST OF THE AREA FRIDAY NIGHT...
ALTHOUGH WILL HOLD ON TO SOME MORNING CHANCE POPS IN THE SOUTHEAST
ON SATURDAY.  THE REST OF SATURDAY WILL BE QUITE BRISK...WITH GUSTY
NORTHWEST WINDS AND TEMPS STRUGGLING TO HIT 60 DEGREES.  WERE STILL
LOOKING FOR UPPER 30S TO LOWER 40S BY SUNDAY MORNING.  WINDS SHOULD
STAY UP...AND DEWPOINTS SHOULD BE DOWN...SO THAT FROST SHOULD NOT
BE A PROBLEM.  BUT WILL NEED TO MONITOR THINGS JUST IN CASE.

IN THE LONGER TERM...EVOLUTION OF BIG UPPER LOW OVER THE EASTERN
STATES WILL MAKE FOR A LOW CONFIDENCE FORECAST NEXT WEEK.  WILL
CONTINUE TO GO WITH THE IDEA OF A CHANCE OF RAIN TUESDAY/WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  80  51  59 /  20  60  80  20
ANNISTON    60  81  53  60 /  20  50  80  20
BIRMINGHAM  61  81  51  59 /  20  50  70  20
TUSCALOOSA  61  82  52  61 /  30  50  60  10
CALERA      61  82  52  60 /  30  50  60  20
AUBURN      60  82  59  63 /  70  50  60  30
MONTGOMERY  61  83  58  64 /  70  40  50  30
TROY        60  83  60  66 /  70  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

61
Hazardous weather outlook, Apr 21, 12:24 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT THU APR 21 2005

ALZ011>015-017>050-221200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
124 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH THE AFTERNOON AND EARLY EVENING HOURS.  A FEW OF THE
STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

AN ORGANIZED LINE OF STORMS...ALONG AND AHEAD OF A COLD FRONT...WILL
BRING A THREAT OF SEVERE WEATHER TO CENTRAL ALABAMA FRIDAY AFTERNOON
AND EVENING.  THE STORM PREDICTION CENTER HAS PLACED CENTRAL
ALABAMA UNDER A MODERATE RISK OF SEVERE STORMS FOR FRIDAY.  THE
EXACT TIMING OF THE SEVERE WEATHER IS NOT CERTAIN...BUT THE HIGHEST
CHANCES WILL LIKELY BE FROM MID-AFTERNOON THROUGH 9 PM FRIDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED ON FRIDAY.

In the hours before

Special weather statement, Apr 21, 1:22 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT THU APR 21 2005

ALZ034-211945-
BIBB-
222 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 245 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MARVEL...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARVEL THROUGH 245 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME
SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 1:30 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU APR 21 2005

ALZ011>015-017>050-220200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
230 PM CDT THU APR 21 2005

...MODERATE RISK OF SEVERE STORMS ON FRIDAY ACROSS CENTRAL
ALABAMA...

THE AIRMASS ACROSS ALABAMA IS BECOMING INCREASINGLY UNSTABLE AS
WARM MOIST AIR SPREADS INTO THE AREA FROM THE WEST.  AN ORGANIZED
COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE MIDWEST
STATES DURING THE DAY FRIDAY.  THE SQUALL LINE WILL TRACK RAPIDLY
SOUTHEASTWARD TOWARDS ALABAMA AND LIKELY AFFECT NORTH ALABAMA BY MID
TO LATE AFTERNOON FRIDAY...AND MOVE ACROSS CENTRAL ALABAMA LATE
FRIDAY AFTERNON AND THROUGH THE EVENING HOURS.  THE MAIN THREAT WILL
BE DAMAGING STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO IS
POSSIBLE.

YOU SHOULD MONITOR NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO...
FOR THE LATEST INFORMATION ON THIS SIGNIFICANT WEATHER EVENT.
Special weather statement, Apr 21, 1:33 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT THU APR 21 2005

ALZ035-212000-
CHILTON-
233 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 300
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JEMISON...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JEMISON...THORSBY...
INGRAM AND CLANTON THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME
SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 1:50 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT THU APR 21 2005

ALZ043-044-212015-
ELMORE-MONTGOMERY-
250 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN MONTGOMERY AND
SOUTHERN ELMORE COUNTIES UNTIL 315 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER COOSADA...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLBROOK...
COOSADA...WETUMPKA...MOUNT MEIGS AND BLUE RIDGE THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME
SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 2:22 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT THU APR 21 2005

ALZ041-043-212100-
AUTAUGA-ELMORE-
322 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN AUTAUGA AND
WESTERN ELMORE COUNTIES UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WERE MOVING SOUTHEAST...ACROSS EASTERN
AUTAUGA AND WESTERN ELMORE COUNTY.

THESE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBURY...TITUS...
COOSA RIVER...MILLBROOK...WETUMPKA AND COOSADA THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 21, 2:26 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT THU APR 21 2005

ALZ042-212100-
LOWNDES-
326 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 400
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOWNDESBORO...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL...
MOSSES...LOWNDESBORO AND HAYNEVILLE THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME
SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Autauga

When
April 21, 2:32 PM CST
Where
Autauga County, Prattville
Measured
51 kt (59 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
32.467, -86.483

Numerous trees were blown down in and around Prattville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448014.